Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 90, NWS Blacksburg, VA

August 8, 1998Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 8, 1998, 4:38 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1998, 4:38 PM EDT (20:38 UTC)
Expired
Aug 8, 1998, 6:35 PM EDT
In force
117 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 082038
FFWRNK
VAC143-590-082235-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT SAT AUG 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA.
  DANVILLE IN SOUTH CENTRAL VIRGINIA.

* UNTIL 635 PM EDT.

* AT 437... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTHERN
  PITTSYLVANIA COUNTY AND IN THE CITY OF DANVILLE.  THESE STORMS
  ARE MOVING SLOWLY NORTHWARD AT 10 MPH.

* UP TO 2 INCHES OF RAIN HAS FALLEN OVER SOUTHERN PITTSYLVANIA
  COUNTY AND NEAR DANVILLE. AN ADDITIONAL 2 INCHES OF RAIN IS
  POSSIBLE BY 600 PM. THIS WILL LIKELY CAUSE CREEKS AND SMALL
  STREAMS TO COME OUT OF THEIR BANKS...AND ALSO STREET FLOODING IN
  DANVILLE.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:10 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 2:10 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SAT AUG 8 1998

NEARLY STNRY CONVERGENCE AREA OVER SW VA HAS PRODUCED HEAVY RAIN ALL
ALONG THE BLUE RIDGE EARLY THIS AFT. HAVE HAD REPORTS OF SHARP RISES
ALONG MANY CREEKS AND EVEN THE ROA RIVER IN ROA. WELL...PEOPLE
WANTED RAIN...  THIS CONVERGENCE ZONE OR PSEUDO WARM FNT IS MOVG
SLOWLY NWD AND WILL CONT TO BRING HVY RAIN TO NRN SECTIONS OF MY CWA
ALONG THE BLUE RIDGE- THINK IT WILL BE GONE BY TONITE/S PERIOD
THOUGH. MORE SCT CONVECTION IS JUST GETTING STARTED IN THE SOUPY
AIRMASS OVER NW NC AND FAR SW VA. THIS SHUD BECOME A LITTLE MORE
WIDESPREAD TOWARD THIS EVE AND WILL BE SWINGING UP INTO SRN & WRN
PARTS OF MY CWA AS WHAT IS LEFT OF THE UPPER LOW DRIFTS JUST TO MY
WEST. CHC POPS WARRANTED ALL NITE- HIGHEST TO THE WEST. BELIEVE MOST
OF THE AREA EAST OF THE BLUE RIDGE WILL GO DOWN IN FOG AND LOW
CLOUDS IN A LIGHT EAST FLOW. THIS WILL SLOWLY LIFT SUNDAY LEAVING P
SUNNY WARM AND VERY HUMID CONDS. A MORE TRADITIONAL NRN STREAM VORT
MAX MOVG IN FROM THE WEST MAY BRING SOME ORGANIZED RW/TSTMS IN LATE
SUN AFT- MORE LIKELY SUN NITE...OTHERWISE LOOKS LIKE JUST SCT LATE
AFT CONVECTION WITH NOT MUCH TRIGGER OTHER THAN SOME UPSLOPE FLOW.
THE AVN SEEMS TOO FAST IN BRINGING THE VORT MAX THRU SUN NITE &
MONDAY...BUT STILL HAS HIGH CHC POPS SIMILAR TO THE NGM WHICH LOOKS
GOOD.

ROA 72/83/70/87 4365
LYH 71/81/70/86 3365
DAN 75/86/70/89 3365
RNK 69/80/67/83 5474
BLF 70/80/67/80 5574

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:26 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg119 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.